Texas, 2021

Damaging Winds in Texas, April 23, 2021

April 23, 2021 · NWS HGX · 3 events in 2 counties and zones

Severe thunderstorms during the night of April 23 produced strong wind gusts, resulting in tree and power line, and minor structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms during the night of April 23 produced strong wind gusts, resulting in tree and power line, and minor structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 23, 2:19 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 23, 2:19 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
319 PM CDT Fri Apr 23 2021

.SHORT TERM [Remainder of This Afternoon Through Saturday Night]...

Conditions are increasingly favorable for strong to severe thunderstorm
development during the remaining afternoon through early evening hours,
and SPC has parts of our area (mainly along and north of the I-10 corridor)
under a Tornado Watch 9 PM. Large hail, damaging winds and isolated
tornadoes are all possible if storms do go severe in and around the
Watch area, and maybe especially focusing in and around SPC's Day One
Severe Weather Outlook enhanced risk area (mainly Houston, Trinity and
Polk counties) where greatest divergence aloft looks to possibly set
up. Most recent HRRR and WoFS guidance is pointing toward areas to
the north of the Houston area near/along surface boundaries as it moves
northward. In addition to the severe risk, parts of SE TX (again, mainly
north of I-10 and especially around and to the north of the Conroe area)
are at risk for locally heavy rainfall where training storms could dump
a quick 2 to 3 inches (locally higher amounts possible). Bottom line
for those in and around the Houston area is to keep a close eye on how
everything unfolds over the next couple of hours to make sure the higher
risk stays to the north. In case it edges southward, make sure you
are prepared for the storms and can make it safely through them. Once
everything moves off to our east this evening, there could be some
lingering showers and maybe some fog across the area before the cold
front moves on through during the day on Saturday and helps to clear
everything out. The rest of Saturday and on through Saturday night
look mostly clear and quiet.

Low temperatures tonight will range from the lower to mid 60s inland
to around 70 at the coast. Saturday will be on the warm side with highs
in the low to mid 80s for much of the area. It will finally cool back
down Saturday night when we have lows in the mid to upper 50s inland
and in the low to mid 60s at the coast.  42

&&

.LONG TERM [Sunday Through Friday]...

A surface high pressure and upper-level ridge will settle in across
Texas on Sunday. Onshore flow will resume, helping to increase cloud
cover and moisture across SE Texas through mid-week next week.
Daytime highs will be in the mid-80s Sunday through Tuesday.
Increased cloud cover overnight as well as warm and humid onshore
flow will slowly drive overnight lows into the low 70s by Tuesday
night.

Our next chance of rain returns Tuesday through Thursday next week
as a leeside low will strengthen across The Central Plains late
Tuesday and invigorate a surface front that will push through Texas
on Wednesday. Ahead of the front, a decent low-level jet will help
advect Gulf moisture across SE Texas, driving up temperatures and
moisture. PWATs will climb to 1.5-1.9". Spotty showers are possible
on Tuesday ahead of the FROPA on Wednesday. Global models depict
this front pushing reaching our CWA on Wednesday and pushing
offshore and out of our CWA by Thursday. Some uncertainty still
remains in its duration with the GFS pushing this front out faster
than most other models. Behind the front, high pressure builds back
in again. KBL

&&

.MARINE...

Winds and seas will be elevated through tonight as a storm system passes
across the region. Will carry caution flags in the bads and advisories
off the coast. A weak cold front will move into the waters on Saturday
and will bring a brief period of offshore winds. High pressure will
quickly move to the east allowing onshore winds to resume on Sunday.
Winds and seas will increase going into the middle of next week in
advance of the next weather system and will likely require caution
and/or advisories.  42

&&

.PREV DISCUSSION... /ISSUED 1239 PM CDT Fri Apr 23 2021/

AVIATION...

For the 18Z TAFs, still expecting a messy package as we deal with SHRA/TSRA
development this afternoon in an increasingly unstable airmass. A mix
of mainly IFR/MVFR ceilings and/or visibilities is anticipated. Gusty
S to SE winds can be expected too. After this batch gets through, could
see some lingering -SHRA into the evening, and ceilings could remain
IFR/MVFR. Might also have to deal with some fog development overnight.
Area should be drying/clearing out tomorrow morning with winds gradually
working their way around to the W and NW.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      63  81  55  86  60 /  30   0   0   0   0
Houston (IAH)              68  84  59  84  62 /  50   0   0   0   0
Galveston (GLS)            71  82  67  77  69 /  40   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Beach Hazards Statement through Saturday afternoon for the
     following zones: Bolivar Peninsula...Brazoria Islands...
     Galveston Island...Matagorda Islands.

GM...Small Craft Advisory until 7 AM CDT Saturday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&

In the hours before

Special weather statement, Apr 23, 1:25 PM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
225 PM CDT Fri Apr 23 2021

TXZ177-198-199-232015-
Walker TX-Grimes TX-Montgomery TX-
225 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRIMES...
NORTHWESTERN MONTGOMERY AND SOUTHWESTERN WALKER COUNTIES UNTIL 315 PM
CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Anderson, or 14 miles east of Navasota, moving north at
30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwestern Huntsville, Bedias, Anderson, Crabbs Prairie, Roans
Prairie, Richards and Dacus.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.

LAT...LON 3040 9574 3044 9599 3082 9596 3077 9561
TIME...MOT...LOC 1925Z 189DEG 28KT 3046 9585
Special weather statement, Apr 23, 1:56 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
256 PM CDT Fri Apr 23 2021

TXZ163-176-177-198-232045-
Madison TX-Walker TX-Grimes TX-Houston TX-
256 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRIMES...
SOUTHWESTERN HOUSTON...EASTERN MADISON AND NORTHWESTERN WALKER
COUNTIES UNTIL 345 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Bedias, or 15 miles south of Madisonville, moving north
at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Madisonville.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.

LAT...LON 3114 9548 3067 9569 3067 9592 3108 9600
      3109 9598 3109 9577 3114 9577 3115 9575
TIME...MOT...LOC 1955Z 189DEG 31KT 3075 9582
Special weather statement, Apr 23, 3:35 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
435 PM CDT Fri Apr 23 2021

TXZ196>199-232215-
Brazos TX-Washington TX-Grimes TX-Montgomery TX-
435 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRIMES...SOUTHEASTERN
BRAZOS...NORTHEASTERN WASHINGTON AND WEST CENTRAL MONTGOMERY COUNTIES
UNTIL 515 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Navasota, moving east at 30 to 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Navasota, Washington, Plantersville, Dobbin and Dacus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.

LAT...LON 3032 9622 3044 9622 3052 9576 3026 9575
TIME...MOT...LOC 2135Z 268DEG 29KT 3039 9617

The radar

The Houston radar (KHGX), 110 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
April 23, 4:40 PM CST
Where
Montgomery County, 2.16 mi SSW of Willis
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.390, -95.490

Local law enforcement reported a downed tree and several downed power lines due to strong thunderstorm wind gusts.

Thunderstorm Wind, Montgomery

When
April 23, 4:47 PM CST
Where
Montgomery County, 0.91 mi SE of Granger
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
30.320, -95.470

The Conroe ASOS (KCXO) reported a gust of 61 mph as a strong thunderstorm moved through the area.

Thunderstorm Wind, Galveston

When
April 23, 10:59 PM CST
Where
Galveston County, 1.83 mi SW of Patton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.460, -94.640

Local emergency managers reported a travel trailer knocked over by strong thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944792, 944806, 944803.